Alert archive / Mississippi / Flash Flood Warnings in 2023
Flash Flood Warning 10, NWS Mobile, AL
NWS Mobile, AL issued this flash flood warning at May 17, 2023, 5:49 PM CDT for Wayne County, Mississippi. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 17, 2023, 5:49 PM CDT (22:49 UTC)
- Expired
- May 17, 2023, 9:00 PM CDT
- In force
- 3 hr
- Issued by
- NWS Mobile, AL
- Area
- Storm-based polygon
- Flood severity
- None
County Wayne County, MS
The radar
The Mobile radar (KMOB), 119 km from the middle of the area, began a volume at 22:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 10.8 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 598 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 726 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
085
WGUS54 KMOB 172249
FFWMOB
MSC153-180200-
/O.NEW.KMOB.FF.W.0010.230517T2249Z-230518T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Mobile AL
549 PM CDT Wed May 17 2023
The National Weather Service in Mobile has issued a
* Flash Flood Warning for...
Wayne County in southeastern Mississippi...
* Until 900 PM CDT.
* At 549 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2 and 3 inches of rain
have fallen. Additional rainfall amounts of 2 to 3 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Waynesboro, Clara, Buckatunna, Woodwards, Boice, Winchester, West
King, Denham, Hiwannee, Chicora, Gretna, Whistler and Belmont.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3182 8878 3187 8847 3159 8846 3151 8847
3161 8886 3161 8885
FLASH FLOOD...RADAR INDICATED
$$1 follow-up statement
120
WGUS74 KMOB 180201
FFSMOB
Flash Flood Statement
National Weather Service Mobile AL
901 PM CDT Wed May 17 2023
MSC153-180211-
/O.EXP.KMOB.FF.W.0010.000000T0000Z-230518T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wayne MS-
901 PM CDT Wed May 17 2023
...FLASH FLOOD WARNING HAS EXPIRED FOR WAYNE COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 3182 8878 3187 8847 3159 8846 3151 8847
3161 8886 3161 8885
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this flash flood warning went out at May 17, 4:18 PM CDT, 1 hour 31 minutes earlier.
Area forecast discussion, May 17, 4:18 PM CDT, 1 hour 31 minutes before
Area Forecast Discussion National Weather Service Mobile AL 418 PM CDT Wed May 17 2023 ...New NEAR TERM, SHORT TERM, LONG TERM, MARINE... .NEAR TERM... (Now through Thursday) Issued at 310 PM CDT Wed May 17 2023 A pair of upper troughs will affect our region through Thursday afternoon. The first trough currently responsible for the ongoing widespread showers and scattered strong/severe thunderstorms is situated over the lower Mississippi River region into the northwest Gulf. This trough will progress slowly eastward tonight into Thursday morning, maintaining the current active weather in play through much of the evening before dissipating from north to south. A few showers and storms could linger along the coast past midnight. The axis of the second trough extends westward from Kentucky over southern Missouri and northern Arkansas. This trough will progress faster toward the east compared to the first, and merge with the southern trough moving over our area by late Thursday afternoon. Thursday will likely follow a similar convective pattern compared to today. However, much of the rain will likely be focused east of the Tombigbee River and north of I-10. Some storms Thursday afternoon could be locally strong and also capable of producing gusty surface winds, frequent lightning, and heavy rainfall. Low temperatures through the period will be in the mid and upper 60s across most of the area with lower 70s along the immediate coast. Highs Thursday will be in the low to mid 80s. /22 && .SHORT TERM... (Thursday night through Saturday night) Issued at 310 PM CDT Wed May 17 2023 An upper trough axis will be moving to the east of our area Thursday evening, with slight upper ridging then expected on Friday into Friday evening. A deep, moist airmass will remain in place across the region, with PWAT's ranging between 1.3 to 1.6 inches. Diurnally driven convection will continue, but with less coverage on Friday afternoon (generally only a 20-30 percent chance) due to the ridging aloft. There will be a closed upper low pressure area centered over the Great Lakes region to start the weekend, with a trough extending as far south as northern Mississippi and Alabama. The low pressure area will lift east-northeast through Saturday night into Sunday and devolve into an open wave, with the troughing over our area shifting off to the east. A 20-30 percent chance of showers and thunderstorms will develop Saturday afternoon, and then dissipate around sunset. Low temperatures through the period will be in the mid and upper 60s across most of the area with lower 70s along the immediate coast. Highs Thursday will primarily be in the low to mid 80s, with highs Saturday in the mid to upper 80s. /22 && .LONG TERM... (Sunday through Wednesday) Issued at 310 PM CDT Wed May 17 2023 The aforementioned upper pattern will bring an associated surface boundary across the forecast area Saturday night into Sunday, with the front becoming nearly stationary but likely remaining just south of the coast through the remainder of the long term period as surface high pressure ridges into the southeast states from the northeast. Isolated to scattered diurnal showers and thunderstorms will be possible each day, primarily in the afternoon and evening hours through the long term period, with PoPs in the 20 to 40 percent range each day. Highs in the mid to upper 80s each day through the period, with overnight lows in the low to mid 60s inland and upper 60s to lower 70s closer to the Gulf coast beaches. /12 /22 && .MARINE... Issued at 310 PM CDT Wed May 17 2023 No marine impacts are expected. A light westerly to southwesterly flow prevails through Saturday then becomes northerly to northeasterly for Saturday night through early next week. /22 && .PRELIMINARY POINT TEMPS/POPS... Mobile 66 85 68 85 69 89 68 86 / 50 40 10 20 10 20 10 20 Pensacola 70 83 71 83 72 86 70 84 / 60 40 20 20 10 20 10 20 Destin 71 83 71 84 72 85 72 86 / 60 40 20 10 0 20 10 20 Evergreen 64 85 65 85 66 88 65 86 / 60 70 30 30 10 40 10 30 Waynesboro 65 85 66 86 67 88 64 84 / 40 50 10 20 10 30 10 20 Camden 63 83 63 82 64 86 63 83 / 40 70 30 20 10 40 10 20 Crestview 65 87 66 87 67 90 66 89 / 60 70 20 30 10 30 10 30 && .MOB WATCHES/WARNINGS/ADVISORIES... AL...None. FL...None. MS...None. GM...None. && This product is also available on the web at: www.weather.gov/mob
In the hours before
Local storm report, May 17, 4:41 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
441 PM CDT WED MAY 17 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0110 PM TSTM WND DMG JACKSON 31.51N 87.89W
05/17/2023 CLARKE AL EMERGENCY MNGR
EM REPORTS A LARGE TREE DOWN NEAR 350
COMMERCE ST CLOSE TO VANITY PARK.
&&
JEHSpecial weather statement, May 17, 4:42 PM CDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Mobile AL
442 PM CDT Wed May 17 2023
ALZ060-FLZ205-172230-
Covington AL-Okaloosa Inland FL-
442 PM CDT Wed May 17 2023
...A strong thunderstorm will impact portions of Covington and
northeastern Okaloosa Counties through 530 PM CDT...
At 442 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm 8 miles northwest of Laurel Hill, or 14 miles
west of Florala, moving east at 15 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Andalusia, Opp, Florala, Laurel Hill and Lockhart.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3099 8639 3090 8639 3093 8668 3131 8670
3131 8621 3125 8619 3100 8619
TIME...MOT...LOC 2142Z 258DEG 23KT 3103 8658
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPHLocal storm report, May 17, 4:46 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
446 PM CDT WED MAY 17 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 PM TSTM WND DMG 1 WSW JACKSON 31.50N 87.91W
05/17/2023 CLARKE AL PUBLIC
EM REPORTS MINOR TREE LIMB DEBRIS SCATTERED
ACROSS THE AREA NEAR INDUSTRIAL DR & 177.
&&
JEHLocal storm report, May 17, 4:47 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MOBILE AL
447 PM CDT WED MAY 17 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 PM TSTM WND DMG JACKSON 31.51N 87.89W
05/17/2023 CLARKE AL EMERGENCY MNGR
CORRECTS PREVIOUS TSTM WND DMG REPORT FROM
JACKSON. EM REPORTS A LARGE TREE DOWN NEAR
350 COMMERCE ST CLOSE TO VANITY PARK.
CORRECTED TIME FROM 1:10 PM TO 2:10PM.
&&
JEHLocal storm report, May 17, 5:01 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
501 PM CDT WED MAY 17 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0404 PM FLASH FLOOD 2 ESE BON SECOUR 30.30N 87.70W
05/17/2023 BALDWIN AL PUBLIC
&&
JEHSpecial weather statement, May 17, 5:10 PM CDT, 39 minutes before
Special Weather Statement
National Weather Service Mobile AL
510 PM CDT Wed May 17 2023
ALZ051-052-MSZ067-172315-
Choctaw AL-Washington AL-Wayne MS-
510 PM CDT Wed May 17 2023
...A strong thunderstorm will impact portions of southwestern
Choctaw, northwestern Washington and Wayne Counties through 615 PM
CDT...
At 510 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm over Waynesboro, moving east at 35 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Waynesboro, Chatom, Clara, Millry and Buckatunna.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3181 8871 3170 8809 3166 8808 3166 8809
3163 8808 3162 8807 3160 8808 3159 8806
3142 8810 3152 8884
TIME...MOT...LOC 2210Z 283DEG 30KT 3167 8860
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPHThe office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 3:11 PM CDT | Special Weather Statement | MOB | George | 49 min |
| May 17, 3:24 PM CDT | Severe Thunderstorm Warning | MOB | George | 25 min |
| May 17, 4:24 PM CDT | Areal Flood Advisory | MOB | Greene | 3 hr |
| May 17, 5:10 PM CDT | Special Weather Statement | MOB | Wayne | 65 min |
| May 17, 5:14 PM CDT | Areal Flood Advisory | MOB | Wayne | 3 hr |
Nearby
Flash Flood Warnings in Mississippi, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.